Aims and background: In addition to bone marrow suppression and renal toxicity, neurotoxicity is a commonly occurring side effect of widely used chemotherapeutic agents like taxanes, cisplatin and vinca alkaloids. Neurotoxicity can cause antitumor therapy discontinuation or dose regimen modification. The aim of the present exploratory study was to investigate the activity of acetyl-L-carnitine in reversing peripheral neuropathy in patients with chemotherapy-induced peripheral neuropathy. Methods and study design: Twenty-seven patients (16 males and 11 females) with paclitaxel and/or cisplatin-induced neuropathy (according to WHO recommendations for the grading of acute and subacute toxic effects) were enrolled. Patients received at least one cisplatin- (n = 5) or one paclitaxel- (n = 11) based regimen, or a combination of both (n = 11). Patients with chemotherapy-induced peripheral neuropathy were treated with acetyl-L-carnitine 1 g/die iv infusion over 1-2 h for at least 10 days. Results: Twenty-six patients were evaluated for response having completed at least 10 days of acetyl-L-carnitine therapy (median, 14 days; range, 10-20). At least one WHO grade improvement in the peripheral neuropathy severity was shown in 73% of the patients. A case of insomnia related to ALC treatment was reported in one patient. Acetyl-L-carnitine seems to be an effective and well-tolerated agent for the treatment of chemotherapy-induced peripheral neuropathy. Conclusions: Our preliminary results should be confirmed in double-blind, placebo controlled studies.
Scheda prodotto non validato
Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo
|Titolo:||A pilot study on the effect of acetyl-L-carnitine in paclitaxel-and cisplatin-induced peripheral neuropathy|
|Data di pubblicazione:||2005|
|Appartiene alla tipologia:||01a Articolo in rivista|